Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 83, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 27, 2002, 7:42 PM CDT for Wichita County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2002, 7:42 PM CDT (00:42 UTC)
- Expired
- Jul 27, 2002, 8:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Wichita County, KS
The radar
The Goodland radar (KGLD), 102 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1222 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2752 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
737 WUUS53 KGLD 280042 SVRGLD KSC203-280145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 742 PM CDT SAT JUL 27 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WICHITA COUNTY IN WEST CENTRAL KANSAS * UNTIL 845 PM CDT * AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 2 MILES EAST OF MARIENTHAL TO 12 MILES SOUTH OF SELKIRK...OR FROM 6 MILES WEST OF MODOC TO 16 MILES SOUTHWEST OF LEOTI...MOVING EAST AT 10 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LYDIA AT 845 PM CDT ANOTHER LOCATION IN THIS WARNING IS...LEOTI. HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. && LAT...LON 3862 10156 3826 10157 3826 10112 3867 10113 ENTWISTLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:11 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Jul 27, 3:11 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 211 PM MDT SAT JUL 27 2002 FORECAST CHALLENGE IS PRECIP CHANCES SUNDAY AFTERNOON AND SUNDAY NIGHT. 19Z SURFACE MAP ANALYSIS SHOWED A WEAK SURFACE BOUNDARY ACROSS CENTRAL AND SOUTHWEST KANSAS MOVING SLOWLY EAST. AN UPPER RIDGE OF HIGH PRESSURE REMAINS ANCHORED OVER THE CENTRAL HIGH PLAINS. IR AND WATER VAPOR IMAGERY SHOWS A STRONG VORT MAX SPINNING OVER SOUTHERN MONTANA WITH ANOTHER SIMILAR FEATURE MOVING INTO SOUTHWEST MINNESOTA. MODELS INITIALIZED WELL WITH REGARD TO THE MOVEMENT AND STRENGTH OF THE SURFACE BOUNDARY TO OUR EAST AND ALSO WITH REGARD TO UPPER FEATURES MOVING ACROSS THE NORTHERN PLAINS. WILL GO WITH MESOETA FOR THE FIRST 36 HOURS. THEN WILL GO WITH A COMBINATION OF ETA AND AVN OUT THROUGH DAY 3. STRONGER UPPER FLOW AND DYNAMICS EXPECTED TO CONTINUE TO MOVE EASTWARD ACROSS THE NORTHERN PLAINS INTO THE GREAT LAKES TO OUR NORTH. FOR TONIGHT ATMOSPHERE EXPECTED TO BE TOO STABLE WEST OF THE SURFACE TROUGH FOR HARDLY ANY CONVECTION TO OCCUR ACROSS THE GOODLAND CWA. WILL KEEP THINGS DRY. ONLY SCATTERED TO BROKEN HIGH CLOUDINESS TO MOVE ACROSS REGION. WILL GO CLOSE TO GUIDANCE TEMPS IN THE 60S ACROSS THE FORECAST AREA. BY SUNDAY AN UPPER TROUGH AND SURFACE FRONT APPROACH THE AREA WITH ASSOCIATED UPPER DYNAMICS AND MID LEVEL MOISTURE. ALSO MID LVL TEMPS COOL SEVERAL DEGREES SUNDAY AFTERNOON INTO SUNDAY NIGHT. WILL GO WITH PARTLY SUNNY SKIES. WILL ALSO GO CLOSE TO GUIDANCE TEMPS IN THE MID TO UPPER 90S. ALSO WILL CARRY CHANCE POPS FOR AFTERNOON CONVECTION FORMING OVER EASTERN COLORADO AND SOUTHWEST NEBRASKA AND MOVING EASTWARD INTO SUNDAY NIGHT. BEST QPF AMOUNTS WILL BE OVER THE NORTHERN AND NORTHEAST ZONES. BY MONDAY SYSTEMS EXIT THE REGION TO BE REPLACED BY A HOT AND DRY MID LEVEL RIDGE OF HIGH PRESSURE AND A LACK OF SIGNIFICANT UPPER LEVEL DISTURBANCES WHICH WILL EQUATE INTO MORE HOT AND DRY WEATHER WELL INTO NEXT WEEK. WILL MAKE NO CHANGES TO DAYS 4 THROUGH 6. DAY SEVEN FOR NEXT SATURDAY LOOKS DRY WITH DAYTIME TEMPS IN THE LOWER 90S AND NIGHTTIME LOW TEMPS IN THE 60S. .GLD...NONE. LAMMERS
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:31 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wichita | 44 min |
| Jul 28, 3:22 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 38 min |
| Jul 28, 3:37 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 53 min |
| Jul 28, 6:04 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.